The U.S. Food and Drug Administration has ordered manufacturers to include warnings on the product labels for gabapentinoids, certain drugs that depress the central nervous system, and opioids. The warning will indicate that taking gabapentinoids with opioids can cause serious breathing problems. These problems were also found in people taking gabapentin who had underlying respiratory problems like COPD.
Gabapentinoids are used to treat conditions ranging from epilepsy and nerve pain to fibromyalgia, restless legs syndrome and anxiety disorders. Off label, doctors sometimes prescribe it for migraines, insomnia, bipolar disorder, panic disorder and alcohol withdrawal, according to HealthDay.
- Gabapentin (generic)
- Gabapentin enacarbil (generic)
- Pregabalin (generic)
- Lyrica and Lyrica CR
The new warnings come about in response to case reports, animal studies, human studies and observational studies. In addition to requiring the new warnings, the FDA has ordered manufacturers to undertake clinical trials to investigate the abuse of gabapentinoids, especially in combination with opioids, and evaluate the breathing risks.
“Reports of gabapentinoid abuse alone, and with opioids, have emerged and there are serious consequences of this co-use, including respiratory depression and increased risk of opioid overdose death,” said an FDA spokesperson.
Gabapentinoids are increasingly popular. According to the FDA, gabapentin prescriptions grew from 8.3 million in 2012 to 13.1 million in 2016. Pregabalin prescriptions grew from 1.9 million in 2012 to 2.1 million in 2016.
HealthDay also notes that, in 2016, between 14% and 19% of patient encounters with doctors involving either gabapentin or pregabalin also involved opioids. In other words, nearly a fifth of those using a gabapentinoid could also be using an opioid drug.
What should I do if I take both these medications?
Never stop taking medications your doctor prescribes without consulting with them first. That said, the risk of breathing problems is serious and needs to be taken seriously. Contact your doctor right away and ask for an evaluation of your risk.
If you believe you or a loved one has been injured by taking a gabapentinoid drug with an opioid, discuss your concerns with an experienced attorney.